Post Vaccine Period Predicament

We have had a number of patients contact the surgery regarding a change in their periods which has coincided with having the Covid 19 vaccine.  These problems have included a delayed period, unscheduled bleeding or a particularly heavy or prolonged period.  This can be quite worrying for some, especially if it is a significant change from their usual monthly cycle.

The MHRA (Medicines and Healthcare products Regulatory Agency) is monitoring reports of these changes and there have been yellow card reports related to all 3 commonly used covid 19 vaccines.  Yellow card reporting is the method that side effects and adverse reactions to medicines are reported and monitored.  From the data that has already been collected “the current evidence does not suggest an increased risk of either menstrual disorders or unexpected bleeding following the vaccines”.

If you feel you have been affected, please take the time to watch this 2-minute video from Dr Viki Male who is a Reproductive Immunologist at Imperial College London.

Your questions about vaccines and periods answered – BBC News

Things that you may want to consider:

  1. If your period is delayed – perform a pregnancy test.
  2. Pain from a prolonged heavy period can usually be helped by taking over the counter medication like paracetamol and/or ibuprofen.
  3. Keep a diary of your bleeding pattern.
  4. However, if you feel that your period has been affected as a consequence of any covid 19 vaccine please report via the coronavirus yellow card reporting site:

Official MHRA side effect and adverse incident reporting site for coronavirus treatments and vaccines | Coronavirus (COVID-19)

  1. If there is a sustained change in your periods lasting longer than 2-3 cycles, or if you are experiencing bleeding in between your periods or bleeding after intercourse please contact the surgery via ASKMYGP to discuss this further.